Originally published Wednesday, January 10, 2018 at 05:59a.m.
DEAR DR. ROACH: I am a 75-year-old male who is 6 feet, 1 inch tall and weighs 195 pounds. I had a heart attack 20 years ago, and I was warned to cut down my salt intake. From that time on, I stopped using table salt and carefully selected foods with low salt content.
Eighteen months ago, I had an incident where I had confusion and passed out. In the emergency room, my bloodwork showed low sodium. IVs with sodium seemed to bring me back to near normal. My doctor recommended that I increase my dietary sodium. I found this very difficult after 20 years of carefully avoiding salt.
More recently, I had shoulder replacement surgery, for which I was scheduled to spend two days in the hospital. After the morning operation, I could not urinate. They wanted me to drink water to encourage urination.
The day after surgery, I suddenly felt confused, nauseated and weak, to the point of being unable to stand, plus I had violent dry heaves. I was put in a wheelchair and rushed back to my room. Blood tests showed that I had hyponatremia, with a sodium level of 116 (normal range is 135-145). Doctors explained that a sodium level this low could lead to brain swelling and death.
I was given saline solution by IV, but this yielded only minor improvement in my sodium level. Several discussions with a kidney doctor led to a decision to give me a single pill of tolvaptan. This single pill caused me to release 6.7 liters of urine by 6 a.m. the next morning. Bloodwork taken at the time showed my sodium to be 131 mEq/L. Later that day, I had a reading of 127.
I was released that evening with a fluid-intake restriction of 32 ounces per day.
This episode was a frightening experience, as I did not realize how important sodium is to normal functioning. And even though I have heart issues, the proper sodium level must be maintained while, at the same time, the blood pressure is controlled. — D.L.
ANSWER: I believe that you had a condition called SIADH (syndrome of inappropriate anti-diuretic hormone), possibly in response to your orthopedic surgery (there are other causes, including lung and brain diseases, but sometimes we never can find a cause), which was exacerbated by the water they gave you to encourage urination. SIADH is a problem with the kidneys’ ability to get rid of water. Thus, although salt is sometimes used to treat SIADH for short periods of time, the key to understanding and controlling this condition is management of free water (water without salt).
With excess ADH (also called vasopressin), the urine is very concentrated, and this leads to retention of water in the body, diluting and lowering sodium. The kidney responds to the excess water by eliminating more sodium, which leads to further reduction in the blood sodium level.
Tolvaptan blocks the effect of the excess ADH, allowing the body to get rid of water. It must be used very cautiously, since raising blood sodium level too much too quickly can cause permanent brain damage. I was taught never to raise the sodium by more than 10 points in a day.
Salt restriction is absolutely appropriate for most people with high blood pressure and heart disease. However, SIADH is more common than you might think, and the key to its treatment is restricting drinking water, rather than increasing dietary sodium.
The booklet on sodium, potassium chloride and bicarbonate explains the functions of these body chemicals and how low or high readings are corrected. To obtain a copy, write to:
Book No. 202
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.